Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 362, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2008, 7:14 PM CDT for Fayette County, Walker County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2008, 7:14 PM CDT (00:14 UTC)
- Expired
- Jul 5, 2008, 8:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Fayette County, AL, Walker County, AL
The radar
The Columbus AFB radar (KGWX), 53 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:45 PM CDT | HAIL 0.88 | 2 Se Winfield, AL | NICKEL SIZED HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1112 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 060015
SVRBMX
ALC057-127-060100-
/O.NEW.KBMX.SV.W.0362.080706T0014Z-080706T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
714 PM CDT SAT JUL 5 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL WALKER COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF CARBON HILL...
NORTHERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 800 PM CDT
* AT 714 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BLUFF...OR
6 MILES SOUTHWEST OF WINFIELD...AND MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GLEN ALLEN BY 735 PM CDT...
9 MILES SOUTHWEST OF KANSAS BY 800 PM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3393 8791 3392 8788 3392 8767 3391 8764
3392 8763 3391 8746 3365 8756 3381 8795
3386 8795
TIME...MOT...LOC 0014Z 289DEG 13KT 3386 8784
$$
TG1 follow-up statement
000
WWUS54 KBMX 060034
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
733 PM CDT SAT JUL 5 2008
ALC057-127-060100-
/O.CON.KBMX.SV.W.0362.000000T0000Z-080706T0100Z/
FAYETTE AL-WALKER AL-
733 PM CDT SAT JUL 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL WALKER AND NORTHERN FAYETTE COUNTIES...
AT 733 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HUBBERTVILLE...OR ABOUT 6 MILES SOUTH OF WINFIELD...MOVING EAST AT 15
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HUBBERTVILLE BY 740 PM CDT...
FOWLERS CROSSROADS AND 9 MILES SOUTHWEST OF KANSAS BY 800 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3382 8788 3392 8783 3392 8767 3391 8766
3391 8764 3392 8763 3391 8746 3365 8756
TIME...MOT...LOC 0033Z 289DEG 13KT 3384 8776
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:40 PM CDT, 34 minutes earlier.
Area forecast discussion, Jul 5, 6:40 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 640 PM CDT SAT JUL 5 2008 .UPDATE...UPDATED FOR AVIATION DISCUSSION. && .DISCUSSION... DISCUSSION A BIT ABBREVIATED DUE TO ONGOING CONVECTION THIS AFTERNOON. UPPER TROUGH AXIS AND A FEW DISTURBANCES WILL ROTATE ACROSS THE FORECAST AREA THROUGH SUNDAY. IT STILL APPEARS THAT NO AIRMASS CHANGE WILL TAKE PLACE AS MAIN COLD FRONT REMAINS NORTH OF THE AREA. THEREFORE...CONVECTION THROUGH SUNDAY WILL BE ASSOCIATED WITH UPPER FEATURES AS WELL AS SMALLER SCALE OUTFLOW BOUNDARIES AND DIFFERENTIAL HEATING. WITH THE ADDED UPWARD MOTION ASSOCIATED WITH THE UPPER FEATURES COMBINED WITH THE MODERATE MICROBURST POTENTIAL... A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE THROUGH 9 PM THIS EVENING...AND AGAIN ON SUNDAY GENERALLY FROM 1 TO 9 PM. EVEN WITH MID LEVEL WINDS INCREASING A BIT...OVERALL STORM ORGANIZATION IS NOT EXPECTED AND MOST OF THE STRONG ACTIVITY WILL DIMINISH DUE TO LOSS OF DAYTIME HEATING. GFS/WRF/ECMWF/GFS ENSEMBLE ALL HAVE A SLIGHTLY DIFFERENT PICTURE OF THE EVOLUTION THROUGH THE REMAINDER OF THE PERIOD. GFS DOES NOT HAVE MUCH IN THE WAY OF MID TO UPPER FEATURES THAT THE OTHERS CARRY WITH REGARD TO LIFT AND MOISTURE ENTERING THE PICTURE FROM THE SOUTH. GFS HAS A NORTHERN STREAM TROUGH AFFECTING THE AREA BY AROUND THURSDAY. WILL LEAN MORE TOWARD THE MIDDLE GROUND BETWEEN SOLUTIONS...ECMWF/GFS ENSEMBLE. WILL CONTINUE THE FORECAST TREND OF BRINGING IN OVERALL DRIER AIR THROUGH TUESDAY. THIS KNOCKS THE RAIN CHANCES DOWN A BIT AREAWIDE... MOST NOTABLY NORTH. FOR WEDNESDAY THROUGH FRIDAY...VERY MOIST AND UNSTABLE AIRMASS SETTLES IN ACROSS THE AREA BUT NO REAL TRIGGER BESIDES HEATING. WILL KEEP A HIGHLY CLIMATOLOGICAL FEEL TO POPS AND WILL HAVE TO MONITOR THOSE MODELS SOLUTIONS THAT BRING SOME TRIGGER FROM THE NORTH OR SOUTH. GENERALLY...HIGHS AROUND 90 AND LOWS AROUND 70. 75/LINHARES && .AVIATION...00Z TAF DISCUSSION. CONVECTION FINALLY BEGINNING TO WIND DOWN ACROSS MOST SITES WITH THE EXCEPTION OF ANB AND TOI...BUT EXPECT THE SAME OVER THE NEXT HOUR. DO HAVE SOME ADDITIONAL DEVELOPMENT UPSTREAM SO LEFT SHOWERS AS A POSSIBILITY THROUGH MIDNIGHT OR LATER. MOST LIKELY WILL SEE SOME GROUND FOG DEVELOPMENT OVER SITES THAT SAW RAIN TODAY. EXPECTING CONVECTION AGAIN TOMORROW ACROSS THE ENTIRE AREA AS A STATIONARY SURFACE BOUNDARY CONTINUES TO STALL RIGHT ACROSS CENTRAL ALABAMA AND ANOTHER MID LEVEL DISTURBANCE ROTATES THROUGH. 17 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 75/75/17
Hazardous weather outlook, Jul 5, 2:15 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 215 PM CDT SAT JUL 5 2008 ALZ011>015-017>050-061130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 215 PM CDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG...TO MARGINALLY SEVERE...STORMS ARE POSSIBLE THROUGH 9 PM ACROSS ALL OF CENTRAL ALABAMA. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35 TO 60 MPH...FREQUENT DEADLY LIGHTNING...LOCALIZED HEAVY RAINFALL OF ONE TO TWO INCHES...AND PEA TO PENNY SIZE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW STRONG STORMS ARE POSSIBLE AGAIN ON SUNDAY ACROSS ALL OF CENTRAL ALABAMA. AT THIS TIME...IT APPEARS THE GREATEST OPPORTUNITY WILL OCCUR IN ASSOCIATION WITH DAYTIME HEATING...FROM 1 PM THROUGH 9 PM. WIND GUSTS UP TO 45 MPH...LOCALIZED HEAVY RAINFALL AND DEADLY LIGHTNING ARE THE POTENTIAL THREATS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. 75
In the hours before
Local storm report, Jul 5, 6:23 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
623 PM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 SE DUBLIN 32.01N 86.14W
07/05/2008 MONTGOMERY AL LAW ENFORCEMENT
SEVERAL TREES REPORTED DOWN OVER ALABAMA HIGHWAY 94
BETWEEN RAMER AND CURRYS.
&&
GGOGGINSLocal storm report, Jul 5, 6:26 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 1 SE DUBLIN 32.02N 86.15W
07/05/2008 E1.00 INCH MONTGOMERY AL LAW ENFORCEMENT
QUARTER SIZED HAIL REPORTED NEAR DUBLIN AND ALONG STATE
HIGHWAY 94.
&&
GGOGGINSLocal storm report, Jul 5, 6:34 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
634 PM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG ANNISTON 33.66N 85.81W
07/05/2008 CALHOUN AL EMERGENCY MNGR
TREES REPORTED ACROSS ROADWAY AT 10TH STREET AND
CHRISTINE IN ANNISTON.
&&
GGOGGINSLocal storm report, Jul 5, 6:36 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG ANNISTON 33.66N 85.81W
07/05/2008 CALHOUN AL EMERGENCY MNGR
TREES REPORTED DOWN ON MORRISVILLE ROAD IN ANNISTON.
&&
GGOGGINSLocal storm report, Jul 5, 6:38 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 PM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG BYNUM 33.61N 85.96W
07/05/2008 CALHOUN AL EMERGENCY MNGR
TREES REPORTED DOWN ON LEATHERWOOD ROAD IN BYNUM.
&&
GGOGGINSLocal storm report, Jul 5, 7:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
706 PM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND DMG 1 WNW KENT 32.63N 85.97W
07/05/2008 ELMORE AL EMERGENCY MNGR
EIGHT TREES REPORTED DOWN ON STATE HIGHWAY 229.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:47 AM CDT | Areal Flood Advisory | BMX | Greene, Marengo, Sumter | 4 hr |
| Jul 6, 12:41 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 34 min |
| Jul 6, 4:18 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 27 min |
| Jul 6, 4:51 PM CDT | Areal Flood Advisory | BMX | Russell | 3 hr |
| Jul 6, 5:38 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Jefferson, Shelby | 3 days |
| Jul 6, 6:46 PM CDT | Areal Flood Advisory | BMX | Chambers, Jefferson | 3 days |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.